Alert archive / Arkansas / Tornado Warnings in 1993

Tornado Warning 38, NWS Tulsa, OK

November 13, 1993Scott County, Arkansas

NWS Tulsa, OK issued this tornado warning at Nov 13, 1993, 5:31 PM CST for Scott County, Arkansas. It was in force for 44 min.

The area

The counties it named.

The facts

Issued
Nov 13, 1993, 5:31 PM CST (23:31 UTC)
Expired
Nov 13, 1993, 6:15 PM CST
In force
44 min
Issued by
NWS Tulsa, OK
Area
Whole counties

County Scott County, AR

The nearest sounding before it

Springfield, MO (KUMN), launched 12:00Z, 11.5 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1993-11-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 65 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1993-11-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
65 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
881 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFSM 132332
TORFSM
ARC127-140015-
 
BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE FORT SMITH AR
531 PM CST SAT NOV 13 1993
 
THE NATIONAL WEATHER SERVICE IN FORT SMITH HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  615 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN WEST CENTRAL ARKANSAS
 
   ...EASTERN SCOTT COUNTY
 
A TORNDADO INDICATED BY FORT SMITH RADAR 20 MILES SOUTHEAST OF WALDRON
IN SOUTHEAST SCOTT COUNTY MOVING NORTHEAST AT 35 MPH.
 
IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A
BASEMENT.  GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE.
IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM
SUCH AS A CLOSET ON THE LOWEST FLOOR.  USE BLANKETS...PILLOWS...
OR CUSHIONS TO COVER YOUR BODY.  AVOID WINDOWS.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this tornado warning went out at Nov 13, 3:42 PM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Nov 13, 3:42 PM CST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION FOR EASTERN OKLAHOMA
NATIONAL WEATHER SERVICE TULSA OK
340 PM CST SAT NOV 13 1993

CDFNT KEPT SLIDING S TDY WHICH KEPT THINGS BUSY ARND HERE TRYING TO
MAKE SURE THE FCST WAS UPDATED. SO RUNNING A LITTLE BEHIND AND WL
TRY TO KEEP DISC SHORT.

LAST TIME I TOOK A LOOK AT THE MESODATA THE FNT WAS FROM ABT A FSM
TO DUA LINE. SEEMS TO HAVE BECOME NEARLY STATIONARY FOR THE LAST
SVRL HOURS IN THAT AREA. BEHIND FNT ITS QUITE COOL WITH NLY WIND
AND TO THE S ITS WARM AND JUICY (BROKEN BOW WAS 81/73 AT 2015Z).
ANYWAY LOTS OF MOISTURE RIDING UP OVER BNDRY WITH PROFILERS
INDICATING WNDS S 30-35 KT. THIS HAS LED TO A LARGE AREA OF
OVERRUNNING RAIN WITH EMBEDDED TRW OVER FA. RADAR SUMMARY SHOWING
A LITTLE BREAK IN W TX BEFORE NEXT AREA OF PRECIP ASSOC WITH STNG
S/W COMING OUT OF THE SW. S/W LOOKS RATHER IMPRESSIVE ON WV IMAGERY
WITH GOOD SUBSIDENCE/DRYING BEHIND THE TROF AXIS.

FEEL THAT HVY RAIN STILL A THREAT TO FA TNGT. NOT SURE WHICH AREAS
ARE LIKELY TO SEE MOST PRECIP SO INCLUDED IN ALL ZNS. ALTHO SELS
HAS KEPT MDT RISK UP FOR ALL OF ERN OK FEEL THAT PRIMARY THREAT WL
BE IN THE SERN 1/3 OF FA INVOF FNT. ALTHO...AN ISO SVR CELL IS NOT
OUT OF THE ? TO THE N OF THE FNT...LIKELY WHERE COLD AIR IS STILL
SHALLOW. NOT SURE IF BNDRY WL TRY TO LIFT N TNGT AS UPPER SYSTEM
COMES OUT. DECIDED TO JUST KEEP IT STNRY AND LET LATER SHIFT TAKE
A LOOK AT THIS IF TRW DON'T GET TOO BAD.

AFT S/W MOVES TO THE NE LOOKS LIKE THERE WILL BE A BREAK IN THE WET
WX THRU MON XCPT FOR THE XTRM SE WHERE SFC BNDRY WL STILL BE
NEARBY. FOR TEMPS WENT A FEW DEGREES COOLER THAN LATEST READING FOR
MINS TNGT AND THEN JUST STUCK CLOSE TO GUIDANCE FOR REMAINING PDS.

PRELIM NMBRS
TUL  46/61 39/51 +511     MLC 52/68 37/56 +512
BVO 44/60 34/49 +511     IDB 62/71 45/62 9623

07

.TUL...NONE.

In the hours before

Special weather statement, Nov 13, 3:47 PM CST, 1 hour 44 minutes before
OKC001-021-077-091-101-121-145-132245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
347 PM CST SAT NOV 13 1993

...THUNDERSTORMS WERE INCREASING OVER SOUTHEAST OKLAHOMA LATE THIS
AFTERNOON...

AT 340PM...RADAR SHOWED A CLUSTER OF THUNDERSTORMS OVER LATIMER COUNTY.
THE STRONGEST STORM WAS LOCATED NEAR YANISH. THIS STORM CONTAINS VERY
HEAVY RAINS AND DANGEROUS LIGHTNING. THE STORM WAS MOVING NORTHEAST AT
35 MPH AND WILL MOVE THROUGH THE RED OAK AND BENGAL AREAS BY 430PM. THE
STORM MAY FURTHER INTENSIFY DURING THE NEXT HOUR.

OTHER THUNDERSTORMS WERE DEVELOPING IN NORTHEASTERN MICINTOSH AND MOVING
INTO SOUTH CENTRAL MUSKOGEE COUNTY. THESE WERE PART OF A LARGE AREA OF
SHOWERS AND THUNDERSTORMS THAT EXTENDED SOUTH OF A LINE FROM WATTS IN
NORTHERN ADAIR COUNTY...TO NEAR WAGONER TO NEAR OKMULGEE.

LISTEN FOR FURTHER UPDATES FROM THE NATIONAL WEATHER SERVICE AND MOVE
INDOORS IF THREATENING WEATHER APPROACHES.
Special weather statement, Nov 13, 3:47 PM CST, 1 hour 44 minutes before
OKC001-021-077-091-101-121-145-132245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
347 PM CST SAT NOV 13 1993

...THUNDERSTORMS WERE INCREASING OVER SOUTHEAST OKLAHOMA LATE THIS
AFTERNOON...

AT 340PM...RADAR SHOWED A CLUSTER OF THUNDERSTORMS OVER LATIMER COUNTY.
THE STRONGEST STORM WAS LOCATED NEAR YANISH. THIS STORM CONTAINS VERY
HEAVY RAINS AND DANGEROUS LIGHTNING. THE STORM WAS MOVING NORTHEAST AT
35 MPH AND WILL MOVE THROUGH THE RED OAK AND BENGAL AREAS BY 430PM. THE
STORM MAY FURTHER INTENSIFY DURING THE NEXT HOUR.

OTHER THUNDERSTORMS WERE DEVELOPING IN NORTHEASTERN MICINTOSH AND MOVING
INTO SOUTH CENTRAL MUSKOGEE COUNTY. THESE WERE PART OF A LARGE AREA OF
SHOWERS AND THUNDERSTORMS THAT EXTENDED SOUTH OF A LINE FROM WATTS IN
NORTHERN ADAIR COUNTY...TO NEAR WAGONER TO NEAR OKMULGEE.

LISTEN FOR FURTHER UPDATES FROM THE NATIONAL WEATHER SERVICE AND MOVE
INDOORS IF THREATENING WEATHER APPROACHES.
Special weather statement, Nov 13, 5:08 PM CST, 23 minutes before
OKC001-021-061-077-091-121-145-131215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
506 AM CST SAT NOV 13 1993

...A TORNADO WATCH IS IN EFFECT UNTIL 10PM FOR SOUTHEAST OKLAHOMA...

THE TORNADO WATCH INCLUDES PITTSBURG...HASKELL AND LATIMER COUNTIES AND
THE REST OF SOUTHEAST OKLAHOMA SOUTH OF THOSE COUNTIES. THE WATCH
ALSO EXTENDS INTO NORTH TEXAS AND ARKANSAS.

AT 5PM...NATIONAL WEATHER SERVICE RADAR SHOWED A LARGE AREA OF SHOWERS
AND THUNDERSTORMS SOUTH OF A LINE FROM MIAMI...TO WAGONER TO NEAR
WEWOKA. THUNDERSTORMS WITH VERY HEAVY RAIN WERE IN SOUTHERN
ADAIR...SOUTHERN CHEROKEE AND SOUTHERN PITTSBURG COUNTIES. THE STORMS
WERE MOVING NORTHEAST AT 35 MPH. THESE STORMS WERE NOT SEVERE AT 5PM..BUCONDITIONS REMAIN FAVORABLE FOR DEVELOPMENT.

PEOPLE IN AND CLOSE TO THE TORNADO WATCH AREA SHOULD REMAIN ALERT AND BE
PREPARED TO MOVE TO A PLACE OF SAFTY SHOULD THREATENING WEATHER APPROACH
LISTEN FOR LATER STATEMENTS| AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 13, 4:40 PM CSTSevere Thunderstorm WarningTSAPolk65 min

Nearby

Tornado Warnings in Arkansas, 1993Every tornado warning in 1993Tornadoes in 1993

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.